There's been an increase in the number of suspected opioid-related deaths over the last several days, according to the Porcupine Health Unit.
Since an alert was issued last week due to an increase in the number of opioid overdoses, the health unit says there have been several opioid-related deaths. Today's information released does not say how many suspected deaths there have been.
People who use drugs are being urged to take extra precautions.
“Our outreach workers are out on the streets, focussing on two key efforts, spreading the word about the increased level of toxicity in street drugs in our area right now, and getting naloxone into everybody’s hands,” said Amy Haapakoski, PHU Harm Reduction Outreach program co-ordinator, in a news release.
“Extra naloxone will be critical in preventing deaths, since recent reports indicate that multiple doses are required to help reverse the effects of overdose. It’s not just people who inject drugs who need to be careful: right now, people who smoke opioids are also at a greater risk of overdosing.”
People who use substances are encouraged to:
- Never use alone.
- Visit Safe Health Site Timmins, a supervised consumption site located at 21 Cedar St. N., across from city hall. It's open from 9 a.m. to 9 p.m. daily.
- If using with a friend, don't use at the same time or call the National Overdose Response Line at 1-888-688-NORS (6677).
- Test a small amount first.
- Avoid mixing substances.
- Carry a naloxone kit.
Free naloxone kits are available at the Porcupine Health Unit offices and many pharmacies.